Oklahoma, 2011

Flood in Oklahoma, May 2 to 5, 2011

May 2 to 5, 2011 · NWS TSA · 1 event in 1 county or zone

A stalled frontal boundary across southeastern Oklahoma and the passage of several upper level disturbances on the 1st and 2nd led to several periods of thunderstorms over the region. Widespread heavy rainfall from these thunderstorms resulted in moderate flooding of the Poteau River near Panama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A stalled frontal boundary across southeastern Oklahoma and the passage of several upper level disturbances on the 1st and 2nd led to several periods of thunderstorms over the region. Widespread heavy rainfall from these thunderstorms resulted in moderate flooding of the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 2:16 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 2, 2:16 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
316 AM CDT MON MAY 2 2011

.DISCUSSION...
WIDESPREAD AREA OF SHOWERS/THUNDERSTORMS STRETCHING FROM FAR SE OK
TO W TX WILL CONTINUE TO LIFT NE...BEING FED BY 30-40KT LOW-LEVEL
JET. WHILE MARGINALLY SEVERE HAIL WILL BE A CONCERN INTO THE MORNING
ACROSS THE SE...OF MORE CONCERN IS ADDITIONAL FLOODING RAINFALL.
WITH PWATS RUNNING AROUND 1.25 INCHES...PERIODIC HEAVY DOWNPOURS ARE
LIKELY TODAY FROM SE OK INTO NW AR. THESE AREAS RECEIVED 2-4 INCHES
OF RAIN YESTERDAY...AND AN ADDITIONAL 1 TO 2 INCHES (WITH LOCALLY
HIGHER AMOUNTS) ARE EXPECTED/ WILL KEEP THE FLASH FLOOD WATCH AS IS
FOR NOW...WITH PRECIP TAPERING OFF AFTER MIDNIGHT AS UPPER WAVE
MOVES ACROSS THE SRN PLAINS.

CLOUDS AND PRECIP WILL RESULT IN YET ANOTHER COOL DAY...WITH HIGHS
ONLY IN THE 50S FOR MUCH OF THE AREA. CHILLY CONDITIONS MONDAY
NIGHT AS SKIES CLEAR...WITH TEMPS DIPPING INTO THE 30S FOR MOST
LOCATIONS. CONSIDERED A FROST ADVISORY...BUT WILL DEFER TO DAYSHIFT
FOR NOW.

GRADUAL WARMING TREND WILL ENSUE BEGINNING TUESDAY...AS SLY FLOW
RETURNS. EXPECT TEMPERATURES TO BOUNCE BACK TO THE 80S BY LATE IN
THE WEEK. 00Z LONG RANGE MODELS SUGGEST THAT A CONVECTIVE COMPLEX MAY
IMPACT NRN AREAS BY FRIDAY NIGHT...BUT OVERALL PRECIP CHANCES IN THE
EXTENDED REMAIN MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   59  38  70  45 /  40  20   0   0
FSM   55  40  67  43 /  90  60  10   0
MLC   53  37  69  43 /  90  30   0   0
BVO   59  34  70  41 /  30  10   0   0
FYV   55  35  64  36 /  80  50   0   0
BYV   51  37  63  38 /  80  60  10   0
MKO   53  38  68  43 /  70  30   0   0
MIO   58  36  69  40 /  40  30   0   0
F10   51  37  68  44 /  70  20   0   0
HHW   54  40  68  42 /  90  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 2 AM TUESDAY FOR OKZ049-OKZ053-OKZ068-
     OKZ069-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 2 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, May 2, 4:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT MON MAY 2 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT MON MAY 2 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LARGE AREA OF RAINFALL WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE TO SLOWLY TRANSLATE NORTHWARD ACROSS MUCH OF THE REGION
DURING THE DAY. SOME INDIVIDUAL CONVECTIVE CELLS MAY APPROACH
SEVERE LIMITS... WITH HAIL AND DAMAGING WINDS THE BIGGEST THREATS. THE
MAIN CONCERN HOWEVER IS FOR HEAVY RAINFALL AND TRAINING OF CELLS.
THIS IS EXPECTED TO PRODUCE ANOTHER 1 TO 2 INCHES OF RAINFALL...
AND POSSIBLY LOCALLY HIGHER AMOUNTS... ACROSS ALREADY SATURATED
GROUND... CREATING A THREAT FOR FLASH FLOODING. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS
INTO TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A WARMING TREND WILL ENSUE FOR MUCH OF THE WEEK... WITH
THUNDERSTORM CHANCES INCREASING SLIGHTLY FRIDAY THROUGH THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
May 2, 4:45 AM CST to May 5, 1:15 AM CST
Where
Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.197, -94.656

The Poteau River near Panama rose above its flood stage of 29 feet at 5:45 am CDT on May 2nd. The river crested at 35.94 feet at 2:30 pm CDT on the 3rd, resulting in moderate flooding. The river fell below flood stage at 2:15 am CDT on the 5th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308433.